Texas, 2023Tornadoes and Hail in Texas, March 24 to 27, 2023
March 24 to 27, 2023 · NWS FWD · 18 events in 6 counties and zones
An upper level disturbance kicked off a round of nocturnal thunderstorms during the overnight hours of Thursday March 23 into Friday March 24. Storms were focused along both a dryline as it entered from the west, and a cold front as it entered from the northwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $335,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance kicked off a round of nocturnal thunderstorms during the overnight hours of Thursday March 23 into Friday March 24. Storms were focused along both a dryline as it entered from the west, and a cold front as it entered from the northwest. Severe storms produced damaging winds and hail, and two EF-1 tornadoes occurred that resulted in 3 injuries.
Isolated thunderstorms also occurred within a plume of Pacific moisture on March 27, but these storms remained sub-severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 23, 11:06 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 23, 11:06 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1206 AM CDT Fri Mar 24 2023
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Through Saturday/
An active period of weather is expected overnight through Friday
morning as a shortwave trough over the Four Corners moves steadily
east into the Southern Plains. Thunderstorms have been developing
along a surface frontal system located just to the northwest of
the region. The cold front extends northeastward from a surface
low (located near Bowie at 12 AM), with a Pacific front/dryline
hybrid extending southwest from the low. Northeast storm motion
has so far kept convection out of the CWA, but this will
eventually change as the shortwave begins to emerge in the Texas
Panhandle, the dryline surges east, and the cold front enters from
the northwest. Recent runs of convection-allowing models indicate
a rapid increase in convection along the dryline near the western
CWA border around 07Z or 2 AM CDT. Storms will then spread east
to near the Interstate 35 corridor around 11Z (6AM), which should
make for a wet commute for many in the DFW Metroplex. Activity
will be weakening by then, and should continue to weaken as it
pushes east of the I-35 corridor. Storms may re-intensify,
however, before noon as diurnal instability increases, and a few
strong storms with small hail and gusty winds could occur before
all activity exits to the east in the early afternoon.
The overall severe threat will be highest across the western-most
counties where the best instability will exist, with
probabilities generally lowering the farther east it reaches.
Recently issued Severe Thunderstorm Watch 73 captures this area
well, and is in effect until 6 AM for areas generally along and
west of a line from Gainesville to Goldthwaite. The highest storm
coverage and highest POPs will be along and north of I-20 where
the strongest ascent will reside, with lower POPs the farther
south you go.
Cooler and drier air will enter behind the front, with Friday
night lows dropping into the 40s and lower 50s. Seasonably warm
and pleasant conditions are expected on Saturday, with afternoon
highs generally in the 70s.
30
&&
.LONG TERM... /Issued 359 PM CDT Thu Mar 23 2023/
/This Weekend Onward/
Despite additional rain chances late this weekend and again
around mid-week next week, generally quieter weather is expected
through the extended period. As alluded to above, temperatures on
Saturday will be milder than the past few days though still near
to above normal with highs in the 70s as downslope flow continues
unabated. Though gusty post-frontal winds should slacken by the
weekend, modestly breezy west winds (10-15 mph) coincident with
afternoon RH falling below 20 percent may be sufficient for the
emergence of elevated to near critical fire weather conditions
primarily along and west of the Interstate 35 corridor. The
primary caveats to this potential fire weather threat will be how
much wind speeds ease and how receptive fuels are to fire spread
due to the potential for wetting rainfall in the short term
forecast period.
Wind speeds will continue to weaken late Saturday as the mid-
level trough and attendant surface low pull away. Zonal flow aloft
will become more southwesterly on Sunday as a low amplitude
shortwave shifts across the Rockies from the Great
Basin/Intermountain West. At the surface, the quasi-stationary
boundary (formerly the late week Pacific cold front) that will be
located over the northwestern Gulf will attempt to move back
onshore as a warm front. There remains some notable uncertainty
related to how far northward this boundary will progress, however
increasingly cloudy skies and low rain chances (less than 30%)
will likely begin encroaching into our southeastern zones as
moisture surges inland. A cold front will begin pushing into our
northwestern zones Sunday morning marked by a wind shift to the
northwest though afternoon temperatures are still likely to reach
the 70s as CAA lags behind the surface boundary. Early next week,
surface high pressure will spread through the Plains with a
gradual fall in temperatures Monday and Tuesday as cooler
continental air finally arrives. Highs on Tuesday will range from
the lower 60s along the Red River to the lower 70s across Central
Texas. Another round of showers and even a few thunderstorms are
likely mid to late week as a deep upper trough approaches.
12
&&
.AVIATION... /NEW/
/06Z TAFs/
MVFR cigs have surged north and should remain in place overnight.
Thunderstorms west of DFW area TAF sites will increase in
coverage 07-09Z, and will move east into the DFW Metroplex 10-12Z.
TS coverage will be lower across Central Texas, so will indicate
VCTS only at KACT from 13-17Z. A shift to southwest winds will
accompany the convection, with a shift to northwest winds 16-17Z
in the Metroplex with FROPA. Winds should decrease in speed and
back to the west-southwest, along with improvement to VFR, by
24/23Z.
30
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 65 77 52 76 47 / 80 70 0 0 0
Waco 65 81 51 77 48 / 40 70 0 0 0
Paris 65 72 48 71 44 / 60 90 5 0 0
Denton 61 74 47 74 42 / 80 70 0 0 0
McKinney 64 75 49 74 44 / 70 80 0 0 0
Dallas 65 78 53 76 48 / 70 70 0 0 0
Terrell 66 76 49 75 46 / 50 90 0 0 0
Corsicana 68 79 50 78 49 / 20 80 0 0 0
Temple 65 83 49 79 49 / 20 60 0 0 0
Mineral Wells 60 77 47 76 43 / 70 50 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 23, 10:32 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1132 PM CDT Thu Mar 23 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-250000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1132 PM CDT Thu Mar 23 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Increasing storm coverage is expected along and ahead of a cold
front after midnight into Friday morning. Large hail and damaging
winds will be the main threats across mainly western portions of
North and Central Texas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a chance of storms generally along and east of Interstate 35
during the day Friday. A few storms may contain hail and gusty
winds.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested west of the I-35 corridor
overnight.
In the hours before
Special weather statement, Mar 23, 10:23 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1123 PM CDT Thu Mar 23 2023
TXZ100-240500-
Young TX-
1123 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of northern Young
County through MIDNIGHT CDT...
At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elbert, or 12 miles west of Olney, moving northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Olney and Padgett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Texas.
&&
LAT...LON 3340 9895 3339 9842 3337 9842 3321 9895
TIME...MOT...LOC 0423Z 245DEG 51KT 3336 9897
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LangfeldSpecial weather statement, Mar 23, 11:02 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1202 AM CDT Fri Mar 24 2023
TXZ100-240530-
Young TX-
1202 AM CDT Fri Mar 24 2023
...A strong thunderstorm will impact portions of southern Young
County through 1230 AM CDT...
At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Woodson, or 16 miles north of Breckenridge, moving
northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Graham, Lake Graham, Newcastle, Murray and South Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Texas.
&&
LAT...LON 3309 9895 3325 9860 3301 9843 3296 9889
3296 9895
TIME...MOT...LOC 0501Z 245DEG 49KT 3299 9893
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LangfeldSpecial weather statement, Mar 23, 11:43 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1243 AM CDT Fri Mar 24 2023
TXZ091-240615-
Montague TX-
1243 AM CDT Fri Mar 24 2023
...A strong thunderstorm will impact portions of Montague County
through 115 AM CDT...
At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bowie, moving east at 55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Bowie, Nocona, St. Jo, Lake Nocona, Sunset, Lake Amon G Carter,
Nocona Hills, Montague, Fruitland, Capps Corner, Forestburg,
Ringgold, Spanish Fort, Stoneburg, Belcherville, Mallard, Bonita and
Illinois Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Texas.
&&
LAT...LON 3398 9763 3395 9759 3392 9760 3390 9758
3390 9755 3392 9749 3344 9749 3344 9798
3389 9798 3385 9787 3386 9783 3388 9782
3388 9780 3390 9780 3390 9778 3392 9778
3391 9776 3394 9776 3394 9773 3399 9768
TIME...MOT...LOC 0543Z 248DEG 46KT 3356 9782
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
30Event by event
11 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.
Thunderstorm Wind, Cooke
- When
- March 24, 12:25 AM CST
- Where
- Cooke County, 1.15 mi E of Gainesville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 33.630, -97.130
Half inch hail and 60 mph winds were reported in Gainesville.
Hail, Grayson
- When
- March 24, 12:42 AM CST
- Where
- Grayson County, 1.34 mi ESE of Dixie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.710, -96.900
Quarter size hail was reported just north of Whitesboro.
Thunderstorm Wind, Grayson
- When
- March 24, 12:44 AM CST
- Where
- Grayson County, 1.38 mi N of Sadler
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.700, -96.850
Scattered broken tree limbs and missing shingles were reported. Additionally, a tree 10 inches in diameter was uprooted and sheet metal was torn off of a shed.
Thunderstorm Wind, Cooke
- When
- March 24, 12:45 AM CST
- Where
- Cooke County, 4.42 mi SE of Callisburg
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 33.660, -96.960
A 71 mph wind gust was measured by a personal weather station 3 miles west of Whitesboro.
Hail, Grayson
- When
- March 24, 12:46 AM CST
- Where
- Grayson County, 3.45 mi N of Sadler
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.730, -96.850
Half-dollar size hail was reported 3 miles north of Sadler.
Hail, Grayson
- When
- March 24, 12:50 AM CST
- Where
- Grayson County, Gordonville
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.800, -96.850
Quarter size hail was reported in Gordonville.
Thunderstorm Wind, Eastland
- When
- March 24, 2:50 AM CST
- Where
- Eastland County, 0.69 mi S of Eastland
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 32.390, -98.820
A home weather station measured a 59 mph wind gust.
Thunderstorm Wind, Parker
- When
- March 24, 3:47 AM CST
- Where
- Parker County, 3.11 mi NW of Millsap
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.780, -98.060
The Mineral Wells Airport ASOS measured a 60 mph wind gust.
Tornado, Parker
- When
- March 24, 3:52 AM CST to 3:58 AM CST
- Where
- Parker County, 0.97 mi WSW of Whitt to 4.92 mi W of Poolville
- Rating
- EF1
- Path length
- 6.73 mi
- Path width
- 75 yd
- Injuries
- 2 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 32.947, -98.036
The tornado developed on the southwest side of Whitt near Bounty Rd where an untethered large RV trailer was rolled upside down. There were 2 injuries reported with the damage in this area. Tree damage spans from Whitt Cut Off Road to Middleton Road and includes snapped trunks and large broken branches. As the tornado moved northeast towards the Wise County line, it caused damage to the roof of a metal building near Leech Road and rolled another untethered large RV trailer on its side along Lone Star Rd. The tornado appears to have lifted before reaching Advance Rd. Maximum estimated winds were 100 mph.
Tornado, Parker
- When
- March 24, 3:56 AM CST to 3:59 AM CST
- Where
- Parker County, 3.75 mi WSW of Poolville to 1.5 mi NNE of Poolville
- Rating
- EF1
- Path length
- 5.22 mi
- Path width
- 100 yd
- Continued into
- Wise, Tx (FWD)
- Reported by
- NWS Storm Survey
- Coordinates
- 32.960, -97.910
The tornado developed along Pine Road west of Poolville, where the roof of a single family home sustained damaged. As the tornado tracked northeast, it produced extensive damage to trees across the northwestern side of Poolville including snapped trunks and uprooted trees. Structural damage includes the uplift and overturning of a metal garage structure near the intersection of Pine Road and Lone Star Road, roof and siding damage to a few single family residences, and the complete collapse of a large covered pavilion roof near the Poolville Cemetery. The tornado continued to move north-northeast towards the Wise County line producing additional damage to trees and several outdoor buildings along Clover Drive. Multiple manufactured homes along and just south of Highway 199 were damaged as the tornado crossed the county line, and 3 injuries reported in Wise County with damage in this area. The tornado appears to have lifted as it crossed Highway 199 with isolated damage noted beyond the end of the tornado track.
Tornado, Wise
- When
- March 24, 3:59 AM CST to 4:00 AM CST
- Where
- Wise County, 5.14 mi SSE of Boonsville to 4.94 mi SSE of Boonsville
- Rating
- EF1
- Path length
- 0.25 mi
- Path width
- 100 yd
- Injuries
- 3 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 33.000, -97.840
This is a continuation of a tornado that began in Parker County. The tornado developed along Pine Road west of Poolville, where the roof of a single family home sustained damaged. As the tornado tracked northeast, it produced extensive damage to trees across the northwestern side of Poolville including snapped trunks and uprooted trees. Structural damage includes the uplift and overturning of a metal garage structure near the intersection of Pine Road and Lone Star Road, roof and siding damage to a few single family residences, and the complete collapse of a large covered pavilion roof near the Poolville Cemetery. The tornado continued to move north-northeast towards the Wise County line producing additional damage to trees and several outdoor buildings along Clover Drive. Multiple manufactured homes along and just south of Highway 199 were damaged as the tornado crossed the county line. There were 3 injuries reported with damage in this area. The tornado appears to have lifted as it crossed Highway 199 with isolated damage noted beyond the end of the tornado track.
Thunderstorm Wind, Wise
- When
- March 24, 4:01 AM CST
- Where
- Wise County, 4.7 mi SSE of Boonsville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 33.009, -97.833
Damage to a car and an outbuilding was reported along PR 3863 near the end of a tornado track.
Thunderstorm Wind, Wise
- When
- March 24, 4:01 AM CST to 4:30 AM CST
- Where
- Wise County, 4.36 mi SW of Cottondale to 2.67 mi WNW of Herman
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 33.028, -97.776
Sporadic wind damage was reported from southwest of Cottondale to south of Decatur. The damage mostly consisted of tree damage, damage to outbuildings and barns, and power poles.
Thunderstorm Wind, Wise
- When
- March 24, 4:09 AM CST
- Where
- Wise County, 4.36 mi ESE of Boonsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.051, -97.798
Sporadic downed trees as well as minor roof and structure damage to houses were reported along County Road 3633. Time was estimated via radar.
Thunderstorm Wind, Wise
- When
- March 24, 4:14 AM CST
- Where
- Wise County, 1.8 mi NE of Cottondale
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.090, -97.700
Sporadic downed trees were reported near Private Road 3496. Time was estimated via radar.
Thunderstorm Wind, Wise
- When
- March 24, 4:15 AM CST
- Where
- Wise County, 0.58 mi E of Cottondale
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 33.070, -97.710
A trained spotter measured a 62 mph wind gust in Cottondale.
Thunderstorm Wind, Wise
- When
- March 24, 4:27 AM CST
- Where
- Wise County, 0.69 mi N of Decatur
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 33.240, -97.600
A trained spotter measured a 71 mph wind gust via a personal weather station in Decatur.
Hail, Erath
- When
- March 27, 4:13 PM CST
- Where
- Erath County, (Sep)clark Fld Steph
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.220, -98.180
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, March 24, 202320 deaths · 170 injured · $112 million · EF4 · 11 events
- Tornadoes and Flash Flooding in Mississippi, March 24, 20232 deaths · 56 injured · $81 million · EF3 · 30 events
- Tornadoes and Damaging Winds in Alabama, March 24 to 25, 20231 death · $27 million · EF2 · 63 events
- Rip Currents in Puerto Rico, March 24, 20232 deaths · 2 injured · 2 events
- Flash Flooding and Flooding in Missouri, March 24 to 27, 20231 death · $40,000 · 7 events
- Rip Current in Florida, March 24, 20231 death · 1 event
- Tornado and Flash Flood in Tennessee, March 24, 2023$269,000 · EF1 · 10 events
- Tornadoes in Tennessee, March 24, 2023EF2 · 2 events
- Damaging Winds in Tennessee, March 24, 20231 injured · $246,000 · 70 kt wind · 12 events
- Flood and High Wind in Ohio, March 24 to 25, 2023$135,000 · 52 kt wind · 6 events
- Damaging Winds in West Virginia, March 24, 2023$45,000 · 70 kt wind · 3 events
- Tornado and Damaging Winds in Alabama, March 24, 2023EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090685, 1090665, 1090668, 1090686, 1090666, 1090667, 1090687, 1090688, 1087762, 1087763, 1087764, 1092447, 1092448, 1090683, 1090684, 1090689, 1090690, 1090525.